The risk of acute haemorrhage from dual antiplatelet therapy (DAT) was quantified for the first time by researchers led by Nadine Shehab of the Centers for Disease Control and Prevention in Atlanta, Georgia.
The study looked at US emergency hospital admissions of patients on DAT and found 60 per cent involved some form of nose bleed or minor haemorrhage.
Although not severe, such minor bleeds are more likely to lead to early discontinuation of clopidogrel, which in turn can affect later outcomes.
The researchers said data from emergency admissions could help understand the risks of DAT outside the 'rigorous, controlled setting of clinical trials'.
They looked at the issue because of the increasing use of clopidogrel plus aspirin in place of warfarin in anticoagulation therapy.
The team analysed figures from emergency department admissions from 2006-2008, including 384 visits for patients on DAT and 2,926 visits where warfarin was taken by patients.
The rate of haemorrhage was the same as that for patients on warfarin.
Researchers estimated that, for every 815 prescriptions of DAT, one patient would be admitted to hospital with related bleeding. For every 274 patients prescribed warfarin, one would be admitted.
The overall risk of haemorrhage-related emergency admission was three times higher for warfarin than for clopidogrel plus aspirin.
The risk of hospitalisation for such visits was the same for both treatments.
Researchers concluded that the findings 'indicate that the hemorrhagic risk of clopidogrel plus aspirin therapy is substantial and suggest a need to approach that risk with vigilance'.
The high frequency of minor haemorrhages with clopidogrel plus aspirin suggest educating patients to spot such events will be important, they added.